cardiac drips?

  1. Ok, here goes, the other night , elderly guy came in sob and chest hurting "some" very vaque about symptoms. so, chest pain protocol started and surprise , surprise troponin .5 . pt's wife stated , he is allergic to all pain meds. so , doc orders nitro drip, started to hang and low and behold bp drops to 50/38, no to the nitro and pull out the dopamine. doc orders to titrate til bp stabel. however, after titrating to 20mcg , bp still low at 60/44 . doc orders up to 30 mcgs , i am getting more than a little concerned by this time, doc has walked out , no where to be found and pt is crashing. ok, so now question is ???? has anyone ever gone up to or over 30mcg for dopamine and do you have a protocol for this? I work in a small town er and still new to the er setting but all my bells and whistles were going off and still have problem with the way the situation turned out. When asked doc if maybe something else could have been done diffrent, got an ugly answer. any comments would be appreciated. thanks
    •  
  2. 18 Comments

  3. by   RNMedic1977
    Max of Dopamine is 20mcg/kg/min. Otherwise you are essentially "beating the heart with a closed door"

    Did he get a IV Saline bolus after his B/P dropped? Looks like there was something major going on with this pt, the B/P may have dropped anyway, the Nitro may have just accelerated the incident. What was the final outcome? (I
    can pretty much guess).
  4. by   LOVE ER
    he had a saline line running and another line for iv push . we transfered him to our nearest level 1 approx. 40 miles away but he coded again and died after he was transfered from our strechter to their. very sad .
  5. by   Heartattaq
    Quote from LOVE ER
    he had a saline line running and another line for iv push . we transfered him to our nearest level 1 approx. 40 miles away but he coded again and died after he was transfered from our strechter to their. very sad .

    Out of curiosity what were his baseline vitals enroute to ambulance, and the set you took before starting nitro?

    Was there any indication BP was dropping.


    Also what was the nitro started at?
  6. by   LOVE ER
    baseline on triage was 103/70 and nitro never got started, got nitro spiked and ready and took bp and had to start the dopamine.. don't know what the bp stayed at or went down to in the ambulance or what it was on arrival to our level I .
  7. by   Heartattaq
    What ethnicity were they, I find it odd that he was allergic to all pain meds. I am just curious if there was some sort of cultural bias against them or something.

    What kind of rhythm was he in when he arrived was there anything abnormal with the rhythm?, and did you notice a change to the rhythm after increasing the Dopamine to 30 mics? The reason I ask is I wonder if dopamine can start causing arrythmias are conduction abnormalities at 30 mics as that is a side effect
    Last edit by Heartattaq on Apr 18, '04
  8. by   hogpharm
    Citing MicroMedex, Dopamine rate should be titrated to desired renal or hemodynamic effect in 2-5mcg/kg/min increases at first then 5-10mcg/kg/min increase. Typical rate is 20-50 mcg/kg/min, while rates greater than 50 mcg/kg/min have been safely used in severe circulatory deficiencies. However rates this high have caused renal dysfunction and rate should be reduced if urine flow decreases without adequate peripheral effects.
  9. by   Heartattaq
    Quote from hogpharm
    Citing MicroMedex, Dopamine rate should be titrated to desired renal or hemodynamic effect in 2-5mcg/kg/min increases at first then 5-10mcg/kg/min increase. Typical rate is 20-50 mcg/kg/min, while rates greater than 50 mcg/kg/min have been safely used in severe circulatory deficiencies. However rates this high have caused renal dysfunction and rate should be reduced if urine flow decreases without adequate peripheral effects.

    good info to know as I was unsure what rate would start showing circulatory and conduction side effects. Although my drug guide says there is a possibility of renal side effects at 20 mics.

    Thank you for the site link looks like a good one.

    I am still curious as to what the ECG was reading pre and post dope drip though
  10. by   RNin92
    I was wondering if his ECG showed an inferior wall MI. Inferior could drop his pulse and his pressure and is difficult to support with Dopa.

    Chances are he wasn't going to have a good outcome anyway unless you could get him to a cath lab quickly but...

    Your doc walked out of the room?!!?

    I would have a big problem with that.
    Our docs stick like glue with a crashing pt. just as the nurses do.
    The situation is way too volatile to have to go searching for your doc.
  11. by   athomas91
    sounds like cardiogenic shock - doc should have utilized other meds to keep pressure up AND use nitro....
    and i would be curious as to what the allergy was?? nausea/vomiting???
    did you all give any clot busters?
  12. by   cubRN
    dopamine greater than 20mcg/kg/min is pure alpha stimuation. Sounds like when your using large does of one drug and its not working its time to switch to another such as Levoped (Norepinephrine) or dobutaminesince he was a cardiac patient and think about fluid challenges. Sounds like the patient needed a swan ganz/ pa line to manage...... it hard when you can see things in Heines site
  13. by   HLopez
    WHAT was the EKG saying...Mabey the Nitro was contraindicated...Like with a Right side MI?? Neo or Levo would have been better choices till the cause was found.......Tell your gut it's smarter than the doc
  14. by   RNCENCCRNNREMTP
    Needed a right sided precordial EKG to look for RV AMI. If present needs fluids and dobutamine. Even if not present still needs a fluid challenge. Was there evidence for pulmonary embolus? That can cause elevated troponin (from RV strain) and can drop BP after NTG. Was pt on Viagra? That will REALLY drop BP with nitro.

close